Alert archive / Tennessee / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 129, NWS Morristown, TN

June 26, 20235 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 26, 2023, 1:09 AM EDT for 5 counties in Tennessee. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 2023, 1:09 AM EDT (05:09 UTC)
Expired
Jun 26, 2023, 2:00 AM EDT
In force
51 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Anderson County, TN, Campbell County, TN, Morgan County, TN, Scott County, TN, Union County, TN

The radar

The Knoxville radar (KMRX), 79 km from the middle of the area, began a volume at 05:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 10:21 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2023-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2260 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2023-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2260 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1424 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
1.0
Supercell composite
12.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 9:44 PM EDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 25, 9:44 PM EDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
944 PM EDT Sun Jun 25 2023

...New UPDATE...

.UPDATE...
Issued at 930 PM EDT Sun Jun 25 2023

The earlier round of convection has exited, but strong convection
is getting going near the Ohio River and latest guidance still
suggests an arrival time over our northern Plateau counties of
sometime around the 05-06Z time frame. Will be making slight
adjustments to slow the forecast arrival time with this update
but overall PoPs/Wx depiction still looks good. No major change in
thinking on the severe threat, with hail and damaging winds
expected to be the main threats. Only other changes with this
update will be to bump temperatures and dew points down based on
latest observations.

&&

.SHORT TERM...
(This evening through Monday night)
Issued at 235 PM EDT Sun Jun 25 2023

Southern sections will be under the gun for damaging winds and
heavy rain over the next few hours. The current orientation of the
storms NW-SE along a boundary suggests training cells that could
produce localized flooding problems. Once this activity exits, we
will have a period of calm and clearing skies through the evening.

The convection now developing in IN is expected to develop into a
MCS that will track SE through the night. The recent CAMS runs
have reasonably decent agreement on the timing of this MCS into
the Plateau and SW VA, likely around 05-06Z. The main concern with
these storms will be large hail. Model soundings continue to
indicate very steep lapse rates above a stable boundary layer.
There will be a strong 40+ kt LLJ advecting high theta-e air at
the top of the low level inversion, around 800 mb. This results in
MUCAPE values in the RAP of 3000-3500 J/kg just ahead of the MCS.
Deep layer shear of 40-50 kt will support supercells. In
addition, there will be strong divergence at the nose of a jet
streak to enhance lift, and strong frontogenetic forcing in the
925-700 mb layer. These factors point toward an enhanced large
hail and damaging wind threat. A tornado threat appears minimal
with the elevated nature of the convection. The threat will
exist across the entire area, but will be highest in the northern
Cumberland Plateau and KY border counties of SW VA as the models
suggest a weakening trend to the convection as it moves through.
The storms should be out of the area by 10Z.

The rain chance for Monday has trended downward, along with the
chance of strong/severe storms. With the upper trough still
overhead, some isolated to scattered showers will be possible,
mainly in the mountains. Most other areas appear to be under the
influence of a strong capping inversion around 800-850 mb that
will prevent vertical development in the afternoon. Will have low
to slight chance PoPs in eastern sections.

&&

.LONG TERM...
(Tuesday through next Sunday) Issued at 235 PM EDT Sun Jun 25
2023

Key Messages:

1. Mostly dry through the work week with temperatures trending to
above normal by late week. Cannot rule out the occasional
shower/storm at times.

2. Increasing chances of PoPs next weekend.

Discussion:

On Tuesday, upper level troughing will slowly meander ENE as ridging
gradually builds into the Great Lakes region throughout the week.
Increasing subsidence can be noted on GFS derived soundings around
800mb with an inversion associated with a layer of notably drier
air. This should act to keep much of the southern and central
portions of the area dry Tuesday. The chance of showers and storms
will still be possible in northeast Tennessee and southwest Virginia
in closer proximity to the trough axis.

As we head into the middle of the week, ridging impacts will
increase across the area. This will result in mostly dry days with
the occasional chance of diurnally driver pop-up shower or storm. It
continues to look like increasing H5 heights will lead to a warming
trend with above normal temperatures expected by late week.
Deterministic GFS and ECMWF show H85 temperatures in excess of 20C
by Friday afternoon. A stationary frontal boundary and potential
shortwave disturbances moving through mean flow aloft will bring a
return of PoPs this weekend. However, model discrepancies result in
minimal confidence and the inability to pick out much detail at this
time.

&&

.AVIATION...
(00Z TAFS)
Issued at 657 PM EDT Sun Jun 25 2023

Another round of showers/storms are expected to roll through
tonight, and will try to time these with categorical thunder along with
a 2 hour tempo group for stronger storms with very gusty winds
and lower conditions (MVFR/IFR). Outside of the storms, mainly VFR
conditions are expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             69  90  66  89 /  60  10  10   0
Knoxville McGhee Tyson Airport, TN  67  88  64  86 /  80  20  10   0
Oak Ridge, TN                       67  88  63  86 /  80  10   0  10
Tri Cities Airport, TN              65  86  61  80 /  60  20  20  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...
AVIATION...
Hazardous weather outlook, Jun 25, 9:46 PM EDT, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
946 PM EDT Sun Jun 25 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-270200-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
946 PM EDT Sun Jun 25 2023 /846 PM CDT Sun Jun 25 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Tonight

Another round of storms is expected to move through the area
tonight, mainly between midnight and 5 AM EDT. These storms will
likely be capable of producing large hail and frequent lightning.
A few damaging wind gusts will also be possible. Locations in and
near the Cumberland Plateau will have the highest chance of severe
weather tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight. Please relay
any information about severe weather to the NWS.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 12:41 AM EDTSevere Thunderstorm WarningMRXMorgan, Scott34 min
Jun 26, 1:22 AM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Hancock, Union38 min
Jun 26, 1:30 AM EDTSevere Thunderstorm WarningMRXMorgan30 min
Jun 26, 1:45 AM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Grainger, Knox, Morgan, Roane and 2 more45 min
Jun 26, 1:56 AM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Grainger, Hamblen, Hancock, Hawkins and 1 more49 min
Jun 26, 2:19 AM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Cocke, Grainger, Greene, Hamblen and 5 more41 min
Jun 26, 2:47 AM EDTSevere Thunderstorm WarningMRXCocke, Jefferson, Sevier28 min
Jun 26, 2:52 AM EDTSpecial Weather StatementMRXGreene38 min
Jun 26, 2:56 AM EDTSpecial Weather StatementMRXBlount, Loudon, Sevier34 min
Jun 26, 3:14 AM EDTSpecial Weather StatementMRXCocke31 min
Jun 26, 3:50 AM EDTSpecial Weather StatementMRXRhea, Roane40 min
Jun 26, 5:46 AM EDTSpecial Weather StatementMRXRoane29 min
Jun 26, 1:13 AM EDTSpecial Weather StatementMRXLee, Scott, Wise, City of Norton62 min
Jun 26, 3:56 AM EDTSpecial Weather StatementMRXCherokee, Clay34 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.